Avoid Morphea-Like Lesions – BD Syringe Issue
Aesthetic Clinician Dr Tim Pearce has issued a warning to fellow practitioners about his discovery of a little-known BOTOX® complication which may also lead to dermal filler complications.
He shares the clinical insight on the potential for morphea-like lesions following botulinum toxin treatment.
An international team of dermatologists and doctors published a paper in 2020 entitled Morphea-like lesions after botulinum toxin A injections (citation: Landau M, Emelyanova E, Hirsch R. Morphea-like lesions after botulinum toxin A injections. JAAD Case Rep. 2020 Aug 31;6(11):1185-1187. doi: 10.1016/j.jdcr.2020.08.029. PMID: 33163604; PMCID: PMC7606537).
Dr Tim explains more about the paper’s exploration of this potential side-effect:
“…in this paper, they describe it as morphea-like lesions.
“So morphea is localized areas of scleroderma. If you’ve ever seen scleroderma in a patient, it’s the tightening of skin. I always remember the first patient I ever saw in clinical medicine that had scleroderma, and it really shocked me because I’d never seen it before, so it’s always stuck in my head as areas of localised tightening.
“It’s got an immunological basis. So the immune system is causing an inflammatory response that causes this tightening. It’s described in this paper as localised areas of scleroderma, or it looks like that effectively.
“…what this means to your patient is a dent. They get a dent in their forehead. Thankfully rare, but I’ve certainly seen some cases. And I have seen them on forums and I’ve had one patient myself many years ago with the same issue.”
How morphea/scleroderma develop after BOTOX®
Dr Tim’s experiences concur with those outlined in the paper. After an initially normal result, the lesions develop between 1-3 weeks after treatment. Tim explains:
“It looks a little bit like a thumb print. Just an indentation on the forehead.”
In some cases, there were no issues at follow-up appointment, but the depression in the skin developed a week or so later.
Potential causes of BOTOX-related dent
Dr Tim’s initial consideration of potential causes included a ‘first principle’ approach review of what could cause such an issue.
First he considered whether the patient had a reaction to botulinum toxin content – albumin, lactose – but concluded that there was little here that could cause a dent to appear.
He then considered localised muscle atrophy – perhaps stronger dose or muscle tension – but again felt this unlikely.
“In fact, what I ended up doing was topping up the patient, and two or three weeks later she said that her indentation had resolved. So that almost fed back into my idea that it was to do with some sort of muscle tension, but I think I was wrong now that I’ve discovered this paper.”
Since his own experience, the paper has exposed a potential new cause which Tim believes is the most likely:
“In all of these syringes that we use, they actually use a small amount of silicon oil to lubricate the syringe. So to make it easier to push, there’s a little bit of oil. And the theory would be that if you get the wrong size drop of silicon oil injected into the skin then you get a local foreign body reaction, and you get an indentation as a result. That’s the theory.”
There is supporting data from other fields of medicine too, as there have been cases in ophthalmology where patients have had vision disturbance caused by the oil. As early as the 80’s there were cases recorded of reaction to insulin needles. Tim continues:
“The concept that these lubricants are a potential risk is not new. What is new is that we hadn’t really thought about that as a cause of complications in medical aesthetics.”
Tim also raised an area of potential concern:
“…bacteria static saline seems to get more of the Silicon oil off the wall of the syringe and into the solution. It’s not a world apart, but there’s a difference. Now, that’s interesting because most of the drug companies when they tell you how to mix up your botulinum toxins, they will say, “Use normal saline, not bacteria static saline.” And it didn’t ever seem to me like there’d be a potential downside to that. But now there is something to think about.”
Finally, he shared some thinking on whether the shift towards BD syringes could be a factor:
“Well at the moment there is this trend, which I’ve done as well in my own clinical practice, so no judgment, of using BD syringes to inject dermal filler. Now, this would imply that there could be an additional risk. And particularly with fillers, delayed onset nodules are much more of a problem. It may not cause the indentation, but it’s possible that there could be a link with delayed onset nodules and switching syringes if the silicon oil is more of a problem in BD syringes or more of an additive than in the typical filler syringes.
“Now, this is only a possibility, not advice, because I don’t have an understanding of what is in the filler syringes and I have no idea how much is in the BD syringes. And I also don’t know whether delayed onset nodules with filler is triggered by silicon oil being mixed in, but it’s certainly an area where I would say we’re increasing the list of unknowns by switching into an insulin syringe. It’s the kind of thing would be great to study”
How to avoid Morphea-Like Lesions
- Treat the syringe carefully to avoid spreading the silicon oil
- Minimise shaking and agitation of the syringe, treat it delicately
- Bear in mind the new insights on saline and syringes
Aesthetics Mastery Show Video
Watch the full video for more information and discussion on the issue of morphea-like lesions.
Further reading about botulinum toxin (BOTOX®) complications
You may find the following articles useful:
- 3 stages to Master Facial Anatomy
- Bruising Checklist – 16 Tips To Prevent & Minimise
- 13 Risky Injection Areas – Facial Vessel Map
Dr Tim Pearce also offers a popular eLearning course Botulinum Toxin Complications Mastery. This course is an illustrated and animated video guide to BOTOX® complications including
- Eyelid Ptosis
- Brow Ptosis
- Cheek Ptosis
- Lip Ptosis
- Flu Symptoms
The course includes instruction on diagnosis, pathogenesis, treatment guide and preventative techniques. Botulinum Toxin Complications Mastery comes with lifetime access.
Still anxious about delivering cosmetic injectables safely?
If you want to learn more about mastering medical aesthetic treatments and complications, or conquering the anxiety of where to place your needle, then register for the next Dr Tim webinar.
Dr Tim Pearce eLearning
Dr Tim Pearce MBChB BSc (Hons) MRCGP founded his eLearning concept in 2017 in order to provide readily accessible BOTOX® and dermal filler online courses for fellow Medical Aesthetics practitioners. His objective was to raise standards within the industry – a principle which remains just as relevant today.
Thousands of delegates have benefited from the courses and we’re highly rated on Trustpilot. For more information or to discuss which course is right for you, please get in touch with our friendly team.